Tennessee, 2013

Flood and Lightning Strike in Tennessee, August 7, 2013

August 7, 2013 · NWS OHX · 2 events in 1 county or zone

Scattered thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on August 7. One storm in Lawrence County produced two reports of minor flooding and lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on August 7. One storm in Lawrence County produced two reports of minor flooding and lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 7, 9:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 7, 9:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1012 AM CDT WED AUG 7 2013

.UPDATE...OUR MAIN CONCERN IN THE NEAR TERM IS SLOW MOVING...HEAVY
RAINFALL ACROSS DICKSON COUNTY...SPREADING ACROSS NASHVILLE METRO.
RAINFALL RATES OF 1-2 IN/HR ARE LIKELY CAUSING STANDING WATER ON
ROADS AND RISES AND SMALL STREAMS. THERE IS SOME ADDITIONAL
DEVELOPMENT OCCURRING WEST OF THE INITIAL CELLS...SO LOCALIZED
FLASH FLOODING MAY BECOME A PROBLEM IN THIS AREA WITHIN THE NEXT
COUPLE OF HOURS.

LARGER CONVECTIVE AREA TO OUR NORTHWEST IS SHOWING WARMING CLOUD
TOPS. LOOKS LIKE AFTERNOON ACTIVITY ACROSS MID TN WILL BE
SCATTERED AND MOSTLY DISORGANIZED. BRIEF BREAKS IN THE CLOUDS
THIS AFTERNOON WILL ALLOW TEMPERATURES TO JUMP WELL INTO THE
80S...AND SURFACE CAPES WILL PUSH OVER 3 KJ/KG. THIS WILL SET THE
STAGE FOR STRONG STORMS WITH SOME BECOMING BRIEFLY SEVERE. WET
MICROBURST POTENTIAL WILL BE THE MAIN HAZARD...ALONG WITH LOCALLY
TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. STILL NOT SEEING
ENOUGH WIDESPREAD HEAVY RAINFALL OR FOCUSED ACTIVITY TO ISSUE A
FLASH FLOOD WATCH AT THIS TIME.

FORECASTS WILL BE UPDATED FOR HOURLY TRENDS AND WORDING.
OTHERWISE...CURRENT EXPECTATIONS SEEM REASONABLE...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THURSDAY IN THE
CONTINUED UNUSUALLY MOIST ENVIRONMENT.

13

&&

.PREV DISCUSSION... /ISSUED 349 AM CDT WED AUG 7 2013/

DISCUSSION...
COMPLEX AND UNSEASONLIKE PATTERN CONTINUES TO LINGER OVER THE MID-
SOUTH. FRONTAL BOUNDARY TO THE SOUTH CURRENTLY LIFTING NORTH AND
WEAKENING...AND LOOKS TO BE ACROSS SOUTHERN KY 12-18Z TODAY
BEFORE WASHING OUT. SECONDARY FRONTAL BOUNDARY DROPPING OUT OF THE
GREAT LAKES EXPECTED TO SAG DOWN TOWARD THE MS RIVER VALLEY LATE
TODAY WITH PUSH OF NORTHWEST ML/UL FLOW...EVENTUALLY MERGING WITH
OK/TX SFC LOW. MOISTURE/INSTABILITY REMAINS PLENTY SUFFICIENT WITH
DECAYING BOUNDARY PASSING THIS MORNING AND SECOND APPROACHING
FRONT LATE TODAY FOR SCT-NUM SHOWERS/STORMS TREND TO CONTINUE.
FRONT SETS UP NEAR NORTHERN KY BORDER TONIGHT THEN BECOMES QUASI-
STATIONARY INTO THE WEEKEND AS SFC WAVE RIDES SLOWLY ALONG IT AND
PASSES JUST NORTH OF THE MID-STATE LATE SATURDAY. EVEN THOUGH SOME
DRYING OCCURS ALOFT FRIDAY...MOISTURE AT OR BELOW H85 REMAINS HEALTHY.
BY THE END OF THE WEEKEND HOWEVER...SFC WAVE MOVES TO THE ATLANTIC
SEABOARD AND HIGH PRES MOVING INTO THE OH VALLEY HELPS PUSH FRONT
DOWN TO THE TN/AL BORDER WHERE IT MEANDERS INTO MID-WEEK BEFORE
MOVING FURTHER SOUTH AS ML/UL TROUGHS DEEPEN SOME.

OVERALL PATTERN WILL KEEP INGREDIENTS IN THE IMMEDIATE VICINITY
FOR PCPN CHANCES NEXT 7 DAYS. EXPECT CHANCE FOR PCPN TO REMAIN
FAIRLY HIGH THROUGH SUNDAY WHILE ON SOUTH SIDE OF BOUNDARY...BUT
CHANCES SHOULD DROP SIGNIFICANTLY EARLY NEXT WEEK AS FRONT
TRANSITIONS FURTHER SOUTH INTO AL.

BEST CHANCE FOR SEVERE STORMS REMAINS IN CLOSE PROXIMITY TO SFC
LOW/BOUNDARY TODAY/THURSDAY...WHICH IS NORTH/WEST OF THE CWA.
WHEN FRONT PASSES ON SUNDAY...MOISTURE AT THAT POINT GOOD BIT
MORE SHALLOW. THUS NEXT FEW DAYS...SEVERE THREAT SEEMINGLY MINIMAL.
ISOLATED FLOODING HOWEVER VERY POSSIBLE THROUGH FRIDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 7, 4:38 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
538 AM CDT WED AUG 7 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
538 AM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT.
STORMS COULD BECOME STRONG AT TIMES LOCALLY...PRODUCING GUSTY
WIND AND FREQUENT LIGHTNING. STRONGER STORMS MAY ALSO PRODUCE
MINOR STREET FLOODING AS WELL AS RISES ON CREEKS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Aug 7, 8:10 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 AM CDT WED AUG 7 2013

TNZ006-025-026-059-071500-
CHEATHAM-DICKSON-MONTGOMERY-WILLIAMSON-
910 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...SOUTHERN
MONTGOMERY AND NORTHWEST WILLIAMSON COUNTIES...

AT 908 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
CLUSTERS OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
CUNNINGHAM TO WHITE BLUFF...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CUNNINGHAM...VANLEER...SLAYDEN...
DICKSON...CHARLOTTE...BURNS...CHEATHAM DAM...WHITE BLUFF...PLEASANT
VIEW...FAIRVIEW...PEGRAM...ASHLAND CITY AND KINGSTON SPRINGS.

FREQUENT LIGHTNING...WINDS OF 40 TO 45 MPH...AND BRIEF TORRENTIAL
RAINFALL ARE EXPECTED WITH THESE STORMS.

LAT...LON 3646 8712 3637 8697 3638 8691 3633 8692
      3624 8698 3613 8700 3609 8704 3604 8704
      3605 8705 3594 8704 3596 8728 3600 8754
      3619 8757 3624 8753 3633 8752 3650 8743

SHAMBURGER
Special weather statement, Aug 7, 8:20 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
920 AM CDT WED AUG 7 2013

TNZ024-071445-
HUMPHREYS-
920 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMPHREYS COUNTY...

AT 914 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEW JOHNSONVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NEW JOHNSONVILLE AND HURRICANE
MILLS.

FREQUENT LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH...AND BRIEF
TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3603 8800 3607 8796 3605 8754 3597 8753
      3595 8756 3595 8760 3593 8763 3591 8770
      3584 8772 3584 8782 3580 8785 3584 8795
      3594 8793 3594 8800 3598 8800

SHAMBURGER
Special weather statement, Aug 7, 8:42 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
942 AM CDT WED AUG 7 2013

TNZ024-025-057-071530-
DICKSON-HICKMAN-HUMPHREYS-
942 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHERN
HICKMAN AND SOUTHEASTERN HUMPHREYS COUNTIES...

AT 939 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PINEWOOD...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BUCKSNORT...PINEWOOD...NUNNELLY...
LYLES AND BON AQUA.

FREQUENT LIGHTNING...WINDS OF 40 TO 45 MPH...AND BRIEF TORRENTIAL
RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3606 8772 3603 8718 3599 8719 3597 8720
      3597 8721 3592 8720 3577 8723 3584 8776

SHAMBURGER
Special weather statement, Aug 7, 9:14 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1014 AM CDT WED AUG 7 2013

TNZ025>027-057-059-071600-
CHEATHAM-DAVIDSON-DICKSON-HICKMAN-WILLIAMSON-
1014 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CHEATHAM...SOUTHWEST
DAVIDSON...SOUTH DICKSON...NORTH HICKMAN AND NORTHWEST WILLIAMSON
COUNTIES...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BURNS...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BON AQUA...BURNS...WHITE
BLUFF...FAIRVIEW...KINGSTON SPRINGS...PEGRAM...NATCHEZ TRACE AT
HIGHWAY 96...BELLEVUE...AND LEIPERS FORK.

FREQUENT LIGHTNING...WINDS OF 40 TO 45 MPH...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THIS STORM.

LAT...LON 3618 8688 3580 8690 3588 8737 3615 8735

SHAMBURGER
Special weather statement, Aug 7, 10:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1106 AM CDT WED AUG 7 2013

TNZ062-075-071645-
BEDFORD-RUTHERFORD-
1106 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BEDFORD AND SOUTHERN
RUTHERFORD COUNTIES...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR EAGLEVILLE...MOVING EAST AT 20
MPH.

SOME LOCATIONS IN THE PATH INCLUDE ROVER...ROCKVALE...DEASON...
CHRISTIANA AND FOSTERVILLE.

FREQUENT LIGHTNING...GUSTY WINDS OF 40 TO 45 MPH...AND TORRENTIAL
RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3565 8664 3569 8664 3571 8668 3575 8670
      3577 8666 3579 8666 3579 8662 3582 8662
      3583 8663 3585 8660 3583 8621 3551 8632

SHAMBURGER
Special weather statement, Aug 7, 10:25 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT WED AUG 7 2013

TNZ075-071715-
BEDFORD-
1125 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD COUNTY...

AT 1124 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR UNIONVILLE...MOVING SOUTHEAST AT
20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ROVER...DEASON...WARTRACE AND
SHELBYVILLE.

FREQUENT LIGHTNING...GUSTY WINDS OF 45 TO 55 MPH...AND TORRENTIAL
RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3536 8649 3537 8662 3543 8666 3551 8666
      3558 8664 3558 8666 3570 8663 3569 8653
      3564 8646 3565 8642 3562 8641 3566 8634
      3563 8624 3541 8625 3541 8628 3536 8633
      3535 8639 3531 8643

SHAMBURGER

The radar

The Northeast Alabama radar (KHTX), 119 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 lightning. Local standard time, as filed.

Flood, Lawrence

When
August 7, 11:00 AM CST to 1:00 PM CST
Where
Lawrence County, 0.8 mi SSW of Lawrenceburg to 0.7 mi SSW of Lawrenceburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.240, -87.337

Several inches of water was over Mahr Avenue in downtown Lawrenceburg.

Lightning, Lawrence

When
August 7, 11:30 AM CST
Where
Lawrence County, 0.26 mi WSW of Lawrenceburg
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.248, -87.334

Lightning struck a large tree on Brink Street which caused it to fall across the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473043, 473044.